California, 2022

Flash Flooding and Flood in California, August 24, 2022

August 24, 2022 · NWS PSR · 12 events in 4 counties and zones

0+ inches) and unstable (MLCAPE 2000-3000 J/KG) air mass led to be a very conducive environment for vigorous thunderstorm activity across portions of southeast California. Thunderstorms first developed across the higher terrain near Joshua Tree National Park as well as across the mountains of Northern Baja California.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A very moist (PWATs 2.0+ inches) and unstable (MLCAPE 2000-3000 J/KG) air mass led to be a very conducive environment for vigorous thunderstorm activity across portions of southeast California. Thunderstorms first developed across the higher terrain near Joshua Tree National Park as well as across the mountains of Northern Baja California. With the upper-level flow from the west, these thunderstorms moved eastward into Imperial and Riverside counties, moving into the very moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 1:29 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 24, 1:29 PM PST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
229 PM MST Wed Aug 24 2022

.SYNOPSIS...
Today is expected to be another active storm day over central and
western Arizona and southeast California with some storms
producing strong to severe winds and blowing dust. Heavy rainfall
and localized flooding will also be possible across southeast
California and western Arizona where Flood Watches are in effect for
this afternoon and evening. A gradual downtrend in storm chances
will then take place into the weekend with rain chances likely
ending altogether by early next week. Slightly below normal
temperatures are forecast through the weekend before a warming
trend begins Monday.

&&

.DISCUSSION...
Another active day is expected as strong to severe thunderstorms,
particularly across southeast California and southwest Arizona, are
expected through the afternoon/evening hours. Currently, visible
satellite imagery and radar show thunderstorms generally confined
across the high terrain of the northern Baja Peninsula as well as
the interior mountains of interior southeast California. Meanwhile
across Arizona, CU development continues to increase with
thunderstorms mostly confined to the higher terrain/Mogollon Rim
at the moment.

HiRes guidance once again favors thunderstorm development across the
high terrain north and east of the Phoenix area through the rest of
the afternoon. Easterly steering flow will be weaker compared to
yesterday but expect it to be enough to push isolated to scattered
thunderstorms into parts of the lower deserts. The latest NBM PoPs
puts thunderstorm chances around 40% this evening across the lower
deserts of south-central Arizona, including the Phoenix metro.
Primary concerns with the strongest thunderstorms will be
isolated strong to severe thunderstorm wind damage, gusty outflow
winds capable of generating some blowing dust, and locally heavy
rainfall/flash flooding. These thunderstorms will continue in an
unstable environment characterized by MLCAPE values upwards of
around 1,000-1,500 J/kg as indicated by SPC mesoanalysis. This
morning's CIN shown on the 24/12Z PHX sounding is expected to
mostly erode away through the afternoon according to modeled
soundings and RAP data, though some of the more recent model runs
keep slightly higher inhibition in place compared to earlier
runs, which would potentially impact thunderstorm development. As
of now, the latest HREF and HRRR runs show some activity surviving
into parts of the Phoenix area.

Across southeast California, southwesterly upper level flow
associated with an upper level ridge situated to the southeast of
the region over northern Mexico is expected to push the
thunderstorms currently along the mountains west and southwest of
our CWA into parts of the lower elevations of southeast California
over the next several hours. These thunderstorms will move into an
increasingly moist and unstable environment characterized by MLCAPE
values upwards of 2,000-3,000 J/kg and PWAT values around 2" across
southeast California and southwest Arizona. Given the better
moisture and instability, heavy rainfall leading to flash flooding
will be more likely. HREF suggests upwards of a 50% chance of 3 hour
rainfall totals exceeding 1" across in some areas. Given the
parameters, a Flood Watch is in effect for much of this area through
1 AM MST/PDT Thursday. Strong to severe thunderstorms will be
possible, leading to the potential for damaging winds, blowing
dust and perhaps some hail, given the instability in place. HREF
indicates about a 50-70% of winds exceeding 35 mph and even a 10%
chance for gusts to meet severe criteria. DCAPE values upwards of
1,500 J/kg will support this strong to severe wind potential. Some
guidance suggest the idea of merging outflows from activity
across southeast California and northern Arizona. This would
likely result in additional thunderstorm development. Thunderstorms
may linger into the overnight hours before winding down
thereafter.

.PREVIOUS DISCUSSION...

Starting Thursday, the H5 high center is forecast to reform south
of our area, leading to an eventual shift in our mid level flow out
of the west. There will still be abundant moisture for showers and
thunderstorms across the area on Thursday, but with less instability
and the steering flow turning westerly the coverage of storms is
likely to be far less than today. Westerly flow is expected to
increase across the area Friday into Saturday as a fairly strong
upper level trough is forecast to move across the Pacific Northwest
into the Great Basin. Noticeable drying will start to spread over
the area from west to east starting Friday leaving little to no
storm chances across California and southwest Arizona.

Friday and Saturday may shape up to be quite active across the
higher terrain of Arizona with adequate moisture remaining in place
for showers and storms, while forced ascent increases over the area
as the trough approaches. The stronger winds aloft should also lead
to increased shear and the potential for stronger/longer lasting
storms. This activity is likely to remain north of the Phoenix area,
but can't rule out a few storms clipping the foothills areas just
north of Phoenix. Showers and storms will also be fairly likely
across Gila County Friday into Saturday with NBM PoPs between 40-
60%. The main threats for these storms are likely to be strong winds
and brief heavy rainfall, but any training of storms could lead to
localized flooding despite the quicker storm movement.

As early as Sunday, but especially by Monday, rain chances will be
less than 10% across the lower deserts as the westerly drying
continues and PWATs drop below 1.4" to possibly as low as 1". This
much drier air should shut down nearly all storm activity across the
area, even over higher terrain areas. Model ensembles generally
agree this break in monsoon conditions will persist through the
first half of next week. After near to below normal temperatures
across the area through the upcoming weekend, the drier conditions
will bring a warming trend early next week. At this point, NBM
guidance shows temperatures reaching normals by Monday and then
above normal into the middle part of next week. Seems somewhat
likely some of the western deserts will again see highs of around
110 degrees at some point next week.

&&

.AVIATION...Updated 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Outflow boundaries with abrupt wind shifts and TS nearing terminal
locations will be the primary weather hazards through Thursday
morning. In the near term, light SE winds may struggle to switch to
westerly and may never fully complete the turn rather holding
150v210 into late afternoon. Confidence is good that storms will
develop over mountains with better than a 50% chance of a N-NE
outflow boundary sweeping through the metro within a 01Z-05Z time
frame. Gusts 20-30kt seem realistic. Chance of TS directly impacting
any aerodrome is less than 30% and only justifies VCTS mention at
this time.

Confidence in any SHRA lingering behind the outflow boundary as well
as trends in wind directions during the late evening/overnight is
fairly low. Enough evidence exists that sfc winds will slosh back to
some form a westerly direction to include in this TAF package.
Expanse and duration of such a wind trend could be quite small or
could prevail well into Thursday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Strong outflow boundaries with abrupt wind shifts along with direct
TS impacts will be significant weather hazards for SE CA terminals.
S/SE winds will prevail into the afternoon with TS likely forming
over mountains of the Baja and moving towards KIPL during the late
afternoon. During the evening hours, confidence is moderately good
storms over Mohave County will surge south towards KBLH with its own
round of strong outflow. Strong wind gusts aoa 35kt and brief
visibility reductions due to BLDU will be possible with some
MVFR/IFR conditions possible. SHRA and variable wind directions may
persist well into the overnight hours.

&&

.FIRE WEATHER...
Storm activity will again be fairly widespread today with areas of
strong winds, heavy rainfall, and localized flooding all possible,
particularly across southeast California and southwest Arizona. A
gradual decline in storm chances will take place from west to east
beginning Thursday, but the high terrain north and east of Phoenix
should remain fairly active into the weekend with good chances for
daily thunderstorms through Saturday. Substantial drying will spread
across the area starting Sunday, essentially ending rain chances
across the lower deserts and then likely even over the Arizona high
terrain for early next week. MinRH values will generally remain in a
30-35% range over lower elevations to 40-50% over the higher terrain
through Sunday, before lowering starting Monday. Apart from
thunderstorms, winds will follow familiar diurnal patterns.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 1 AM MST Thursday for AZZ530>533-536.

CA...Flood Watch until 1 AM MST Thursday for CAZ560>570.

&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 24, 1:36 PM PST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM PDT Wed Aug 24 2022

CAZ566-567-242215-
Imperial County West CA-Imperial Valley CA-
236 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southwestern
Imperial County through 315 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Mt. Signal, or 9 miles south of Plaster City. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mt. Signal.

This includes the following highways...
CA Interstate 8 between mile markers 21 and 24.
CA Route 98 between mile markers 9 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11583 3269 11557 3265 11562 3263 11590
      3266 11591
TIME...MOT...LOC 2135Z 319DEG 0KT 3265 11580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Aug 24, 2:09 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
309 PM PDT Wed Aug 24 2022

CAZ560-561-568-242300-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
309 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of Riverside County
through 400 PM PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor, or 8 miles northwest of Chiriaco Summit, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood Visitor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 11587 3381 11593 3393 11564 3370 11557
TIME...MOT...LOC 2209Z 253DEG 7KT 3375 11581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Aug 24, 2:22 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM PDT Wed Aug 24 2022

CAZ562-566-567-242315-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
322 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southwestern
Imperial County through 415 PM PDT...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.

This includes the following highways...
CA Interstate 8 between mile markers 11 and 25.
CA Route 98 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 11597 3279 11605 3292 11583 3271 11573
TIME...MOT...LOC 2222Z 245DEG 4KT 3274 11593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Aug 24, 2:52 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM PDT Wed Aug 24 2022

CAZ562-566-567-242330-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
352 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of west central
Imperial County through 430 PM PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plaster City, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11582 3281 11609 3312 11599 3300 11565
TIME...MOT...LOC 2252Z 182DEG 16KT 3287 11593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

GL
Special weather statement, Aug 24, 3:03 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM PDT Wed Aug 24 2022

CAZ563-566-242345-
Imperial County West CA-Salton Sea CA-
403 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northwestern
Imperial County through 445 PM PDT...

At 403 PM PDT, Doppler radar was tracking a strong thunderstorm near
Salton City, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salton City, Salton Sea Beach and Winona.

This includes CA Route 86 between mile markers 50 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 11590 3329 11561 3315 11607 3320 11608
      3336 11608
TIME...MOT...LOC 2303Z 255DEG 15KT 3327 11601

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Aug 24, 3:08 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
408 PM PDT Wed Aug 24 2022

CAZ570-250000-
Chuckwalla Valley CA-
408 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of Riverside County
through 500 PM PDT...

At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

This includes CA Route 177 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 11511 3371 11538 3380 11548 3382 11548
      3396 11532
TIME...MOT...LOC 2307Z 231DEG 3KT 3378 11537

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL

The radar

The Yuma radar (KYUX), 90 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 2 dust storm, 1 flood. Local standard time, as filed.

Dust Storm, Imperial Valley

When
August 24, 3:10 PM PST to 3:30 PM PST
Where
Imperial Valley forecast zone
Reported by
Public
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Near zero visibility reported in the area of Dogwood Road and East Keystone Road in Imperial in blowing dust due to thunderstorm outflow. No accidents or injuries were reported.

Flood, Riverside

When
August 24, 3:30 PM PST to 7:00 PM PST
Where
Riverside County, 0.82 mi WNW of Desert Center to 2.54 mi NE of Eagle Mtn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.723, -115.414

SR-77 closed in both directions between I-10 and SR-62 due to flooding in multiple locations. No damages or injuries were reported.

Flash Flood, Imperial

When
August 24, 3:30 PM PST to 5:30 PM PST
Where
Imperial County, 2.1 mi SSW of Salton City to 2.35 mi S of Salton City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.274, -115.988

S22(Borrego-Salton roadway) was closed due to flooding. Timing estimated from radar. No damages or injuries were reported.

Thunderstorm Wind, Riverside

When
August 24, 3:37 PM PST
Where
Riverside County, 1.75 mi WNW of Desert Center Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.756, -115.350

Power poles were knocked down and hanging by the wires along SR-177 near Desert Center. Winds were estimated to be 55-60 mph. No injuries were reported.

Flash Flood, Riverside

When
August 24, 4:20 PM PST to 8:30 PM PST
Where
Riverside County, 0.42 mi W of Desert Center to 6.44 mi SSW of Desert Center Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.721, -115.407

Caltrans closed SR-177 in both directions between I-10 and SR-62 due to flooding in multiple locations. Power lines were also down along SR-177. SR-177 was reopened around 0800PST, August 25th. Timing of flooding impacts based on radar. No injuries were reported.

Dust Storm, Palo Verde Valley

When
August 24, 5:22 PM PST to 5:42 PM PST
Where
Palo Verde Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.392, -115.679 (the zone’s center; the record gives no point)

Visibility of 1/4 mile reported near Blythe in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Thunderstorm Wind, Riverside

When
August 24, 5:25 PM PST
Where
Riverside County, 11.85 mi SE of Desert Center Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Department of Highways
Coordinates
33.654, -115.149

Flipped over semi-trailer on I-10 east of Desert Center. Winds were estimated at 55-60 mph. No injuries were reported.

Flash Flood, Riverside

When
August 24, 5:35 PM PST to 8:30 PM PST
Where
Riverside County, 9.29 mi ESE of Desert Center Arpt to 9.76 mi ESE of Desert Center Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
33.681, -115.182

Interstate-10, a major throughway between Phoenix, AZ and Southern California, had a section of the two eastbound (EB) lanes fully washed out due to flash flooding. Video during the washout appear to show the drainage pipes under the road were overcome and compromised by the magnitude of floodwaters. Radar rainfall estimates in this area were around 2-3 inches, with much of the rain falling in less than 2 hours. The washout occurred a few miles east of State Route 177/Desert Center. Caltrans closed I-10 EB due to the washout. I-10 westbound (WB) was also closed briefly due to an overturned semi-truck and SR-177 had already been closed, due to its own separate flooding impacts and downed power lines, by the time of the I-10 washout. This caused major traffic delays and detours through Eastern Riverside County. One EB detour lane was opened around 0700PST on August 25th after emergency construction and the second EB detour lane was not opened until 2300PST August 27th. Timing of flooding impacts based on radar. No injuries were reported from this event.

Thunderstorm Wind, Riverside

When
August 24, 6:00 PM PST
Where
Riverside County, 1 mi ESE of East Blythe
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.613, -114.565

Farmer reported large 110lbs Alfalfa bales were flipped off stack in Blythe. Timing estimated from radar. Winds were estimated at 65-70 mph. No injuries were reported.

Thunderstorm Wind, Riverside

When
August 24, 6:01 PM PST
Where
Riverside County, 0.99 mi SSW of Blythe
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Department of Highways
Coordinates
33.607, -114.607

Flipped over semi-trailer on I-10 in Blythe. Winds were estimated at 65-70 mph. No injuries were reported.

Flash Flood, Riverside

When
August 24, 6:55 PM PST to 7:55 PM PST
Where
Riverside County, 3.64 mi ESE of (Blh)blythe Arpt to 3.34 mi ESE of (Blh)blythe Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.603, -114.660

Clatrans closed SR-78 in both directions near the I-10 interchange due to flooding. SR-78 was reopened around 0800PST, August 25th. Timing of flooding impacts estimated from radar. No damages or injuries were reported.

Thunderstorm Wind, Riverside

When
August 24, 7:03 PM PST
Where
Riverside County, 0.4 mi SW of (Blh)blythe Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
33.616, -114.725

A 69 mph wind gust was measured at the Blythe Airport.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054031, 1054029, 1054033, 1054020, 1057987, 1054021, 1054022, 1054023, 1054037, 1054024, 1054030, 1054025.